1. Our TMS drop-in chat is today (Saturday) from 3:00 PM - 4:00 PM Eastern U.S.(New York) Daylight Time. It's a great way to get quick and interactive peer support. JanAtheCPA is today's host. Click here for more info or just look for the red flag on the menu bar at 3pm Eastern (now US Daylight Time).
    Dismiss Notice
  2. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Is it TMS or a side effect from medication?

Discussion in 'Support Subforum' started by Penny2007, Nov 2, 2017.

  1. Penny2007

    Penny2007 formerly Pain2007

    A month ago I started taking anti-depressants for debilitating anxiety triggered by terrible back pain that was waking me all through the night. I became scared to go to sleep because of the pain.

    I have been working with a TMS therapist and my anxiety around sleep is much improved however, I'm still sleeping very badly, waking many times throughout the night and sleeping very lightly.

    Can sleep issues be a side effect of anti-depressants, particularly, Zoloft (Sertraline)? My therapist keeps telling me the insomnia is TMS and I definitely think part of it is but I'm also thinking the meds might have something to do with it.
     
  2. Gigalos

    Gigalos Beloved Grand Eagle

    I see that side effects can be both sleepiness and insomnia... and the same goes for TMS, both can be symptoms in my experience... so, that's not helping either. I only know I prefer approaching problems the TMS-way if possible, but I don't know how bad you were a month ago, so. Just hope you feel better.
    To get your story clear, did you consider taking a benzo kind of medicine at the time instead, just to take the edge off the fear for a couple of nights?? What did your doctor advise you?
    Also, did your back improve too? Do you feel you might have build enough confidence in the TMS approach to take a next step? If so, maybe with the right support from your doc and therapist you might consider quitting the anti-depressants? I hope so, but if not, don't feel bad if you feel you need more time for that step.
    Take care now, hope you keep improving.
     
    Last edited: Nov 2, 2017
  3. Penny2007

    Penny2007 formerly Pain2007

    @Gigalos -- I was first seeing my GP and he gave me Xanax but that only helped me fall asleep and not stay asleep. By the time I saw the psychiatrist I had full blown anxiety and some depression and was not functioning (couldn't sleep, eat, crying, etc). I didn't want to take the anti-depressants but after consulting my TMS therapist he advised me to take them as I was clearly overwhelmed and we couldn't make progress in the therapy like that.

    The psychiatrist gave me Clonazapam to use until the Zoloft kicked in. I now take it sparingly, every few nights to sleep better. I take a small amount. But even that didn't help me last night the way it had a couple of weeks ago. I slept well for about 4 hours but then woke and was in and out of the sleep the next few hours (felt like I was awake most of the time).

    My back has improved a lot. It still bothers me at night but mostly goes away during the day. There's no comparison between now and a month ago in terms of anxiety. Its just the sleep problem that persists.

    In terms of stopping the anti-depressants, I don't think I've been on them long enough to have given them a fair chance. It can take up to 6 weeks to fully work so maybe the sleep problems will resolve. I plan to speak to the Psychiatrist about it next week when we meet. The plan was to be on the ADs for about 6 months.
     
  4. Gigalos

    Gigalos Beloved Grand Eagle

    Well, good to see you think things through. Benzo's are for short term use only, but clearly that didn't do the trick for you back then. Just keep working with your TMS therapist and psychiatrist, as I suspect it could help you a lot.
     

Share This Page